Kentucky, 2020

High Wind and Strong Wind in Kentucky, November 15, 2020

November 15, 2020 · NWS ILN · 4 events in 4 counties and zones

A strong surface low in Wisconsin deepened and ejected northeast into Canada. A convective line with damaging thunderstorms occurred as a cold front crossed the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$210,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong surface low in Wisconsin deepened and ejected northeast into Canada. A convective line with damaging thunderstorms occurred as a cold front crossed the region. Afterwards in the cold advection behind the front, damaging winds also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 15, 6:29 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 15, 6:29 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
629 AM EST Sun Nov 15 2020

.SYNOPSIS...
A strong cold front will sweep east across the area this morning.
Showers will occur ahead of the front and it will become windy after
the front passes. High pressure will briefly build in Monday before
a secondary cold front crosses the area Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave evident on WV imagery over the Mid MS Valley to
eject northeast across the Great Lakes late today. Deep surface low
pressure (990 MB) over WI to continue to deepen as it lifts
northeast into southern Canada late in the day.

Models in better agreement with timing of the front pushing
across the area this morning. In the wake of the front, winds
will increase, peaking in the late morning to mid afternoon.
NBM winds continue to be too low given the strength of the
level jet and very deep sfc low passing to our northwest.

Have used momentum transfer technique trending toward stronger
GFS solution. This yields max wind gusts near 50 kts across the
far north and into the lower 40 KT range across the remainder of
the FA. Latest solutions a little stronger with the winds, so
have bumped winds up and upgraded Mercer, Auglaize, Hardin,
Shelby, Logan, Union, and Delaware counties to a high wind
warning. Have continued a wind advisory across the remainder of
the counties.

Very strong 70-80 kt southerly low level jet was advecting
moisture into the region this morning with a tongue of lower 50
dewpoints to pool ahead of the front. Very marginal instby along
and ahead of the front to push in from the west and weaken --
so have added a slight chance mention of thunder this morning,
mainly across the west. A good amount of post frontal clouds
to linger today, especially in the northern half of the FA where
a few aftn rain showers will be possible with steepening low
level lapse rates.

In strong CAA regime temperatures to drop to readings from the
lower 40s northwest to the upper 40s southeast late in the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface high pressure to a position over the Lower MS Valley by
Monday morning. Pressure gradient will gradually relax tonight
allowing winds to slowly subside. In addition, clouds will
diminish. Expect lows of 30 to 35.

Northwest flow aloft with surface ridge axis passing to our
south Monday. Expect to see abundant sunshine with in a dry
airmass with temperatures slightly below normal. Expect highs on
Monday to range from the upper 40s north to the lower 50s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Northwest to west flow aloft and lack of moisture and forcing may
produce little precipitation through the period.

Weak short wave crossing the Great Lakes Monday night will probably
result in nothing more than increasing clouds. 1036mb surface high
pressure forming under a confluent northwest flow aloft will then
push across Ohio to the Atlantic Coast, producing dry weather and
scant cloud cover Tuesday through Thursday in its anticylonic
subsident circulation. Dry weather is likely to persist Friday as
the upper flow backs to west while the surface high remains to the
south. A small chance of showers is suggested for Saturday over
northern counties in a zone of isentropic lift ahead of weak low
pressure to the west.

High temperatures starting in the cooler than normal 40s Tuesday and
Wednesday will be boosted to the low 60s by Friday and Saturday in
warm advection behind the surface high.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Strong winds to affect the TAF sites today. Moisture and winds
on the increase ahead of a strong cold front. Due to a 70 to 80
kt low level jet, expect low level wind shear thru the late
morning hours. Widespread showers to continue this morning
as the front approaches and sweeps thru the TAF sites from the
west. Expect a period of MVFR ceilings to affect the TAFs for
several hours morning before rising back to VFR.

After the front passes, wind will veer around to the southwest,
with gusts up to 40 knots by mid morning. Clouds will lift to
VFR and decrease in coverage this aftn into this evening.
Southwest winds will decrease into the 25 kt range this evening.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 PM EST this evening for OHZ042-051>056-
     060>065-070>074-077>082-088.
     High Wind Warning until 7 PM EST this evening for OHZ026-034-
     035-043>046.
KY...Wind Advisory until 7 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 7 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Nov 15, 5:04 AM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
504 AM EST Sun Nov 15 2020

OHZ026-034-035-043>046-161015-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-
504 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>056-060>065-
070>074-077>082-088-161015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
504 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Boone

When
November 15, 9:00 AM EST to 5:00 PM EST
Where
Boone forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Numerous people were without power in Hebron and Union due to power lines and poles that were downed by strong winds.

Strong Wind, Kenton

When
November 15, 9:00 AM EST to 5:00 PM EST
Where
Kenton forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Numerous people were without power in Fort Mitchell and Crestview Hills due to power lines and poles that were downed by strong winds.

Strong Wind, Campbell

When
November 15, 9:00 AM EST to 5:00 PM EST
Where
Campbell forecast zone
Measured
48 kt (55 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
Newspaper
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

A large tree fell on three houses in Dayton. Two people suffered minor injuries. Two of the three houses were condemned as a result.

High Wind, Mason

When
November 15, 9:00 AM EST to 5:00 PM EST
Where
Mason forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

The Fleming/Mason County airport KFGX measured a 59 mph gust.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929678, 929679, 929680, 929683.